Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 52, NWS San Diego, CA

July 24, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 24, 2005, 12:20 PM PDT for San Bernardino County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2005, 12:20 PM PDT (19:20 UTC)
Expired
Jul 24, 2005, 3:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 1:13 PM PDTFLASH FLOOD10 Ese Lucerne Valley, CAWATER RUNNING ACROSS SR247 AT MILE MARKER 29. ONE STRANDED MOTORIST HAD TO BE RESCUED.
Jul 24, 1:40 PM PDTHEAVY RAIN 0.75Apple Valley, CAIN A 30 MINUTE PERIOD FROM 110PM TO 140PM
Jul 24, 2:18 PM PDTFLASH FLOODForest Falls, CATHREE MUDSLIDES ACROSS VALLEY OF THE FALLS DRIVE HAS CUT OFF THE TOWN OF FOREST FALLS FROM HWY 38. EACH MUDSLIDE IS REPORTED TO BE ABOUT 3 TO 4 FEET DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 241929
FFWSGX
CAC071-242215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1220 PM PDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...FOREST FALLS...VICTORVILLE...
  HESPERIA...APPLE VALLEY...AND LUCERNE VALLEY

* UNTIL 315 PM PDT

* AT 1211 PM PDT...RADAR INDICATED FLASH FLOODING FROM AN AREA OF 
THUNDERSTORMS OVER THE MOUNTAINS AND DESERT AREAS OF CENTRAL SAN 
BERNARDINO COUNTY...WITH THE HEAVIEST RAIN OVER STATE ROUTE 18 AND 
STATE ROUTE 247 FROM APPLE VALLEY EAST INTO THE LUCERNE VALLEY. THE 
STORMS WERE NEARLY STATIONARY. 

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3404 11695 3405 11662 3414 11648 3443 11647
      3473 11653 3478 11743 3433 11739 3424 11713

$$

SMALL
3 follow-up statements
000 
WGUS76 KSGX 241954
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1253 PM PDT SUN JUL 24 2005

CAC071-242215-
SAN BERNARDINO CA-
1253 PM PDT SUN JUL 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...

AT 1250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.
DOPPLER RADAR INDICATES RAINFALL IN EXCESS OF TWO INCHES HAS FALLEN 
IN PORTIONS OF THE LUCERNE VALLEY. THE STORMS ARE MOVING SLOWLY 
SOUTHWEST AT 5 TO 10 MPH. HEAVIEST RAINS WITH POSSIBLE HAIL ARE 
OCCURRING ABOUT 12 MILES NORTH OF RUNNING SPRINGS AND ON STATE ROUTE 
247 IN THE JOHNSON VALLEY AREA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

LAT...LON 3404 11695 3405 11662 3414 11648 3443 11647       3473 
11653 3478 11743 3433 11739 3424 11713

$$

JAD
000 
WGUS76 KSGX 242103
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN JUL 24 2005

CAC071-242215-
SAN BERNARDINO CA-
200 PM PDT SUN JUL 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 315 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...

AT 150 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE WIDESPREAD THUNDERSTORM ACTIVITY FROM NEAR FOREST FALLS TO 
PHELAN. THE THUNDERSTORMS HAVE BEEN DEVELOPING SLOWLY TO THE SOUTH 
AND PRODUCING VERY HEAVY RAINS. 

URBAN AND SMALL STREAM FLOODING HAS BEEN REPORTED IN THE VICTORVILLE 
AREA AND BETWEEN BALDE MESA AND ADELANTO. HIGHWAY 247 WAS REPORTED 
UNDER WATER WHERE A MOTORIST WAS RESCUED 8 MILES EAST OF LUCERNE 
VALLEY. DOPPLER RADAR AND TRAINED SPOTTERS CONTINUE TO INDICATE 
RAINFALL RATES IN EXCESS OF TWO INCHES PER HOUR FROM THESE SLOW 
MOVING STORMS. AT 2 PM THE HEAVIEST RAINS WERE FALLING BETWEEN 
PHELAN AND HESPERIA AND BETWEEN RUNNING SPRINGS AND MORONGO VALLEY.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. 

LAT...LON 3404 11695 3405 11662 3414 11648 3443 11647       3473 
11653 3478 11743 3433 11739 3424 11713

$$

JAD
000 
WGUS76 KSGX 242215
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
315 PM PDT SUN JUL 24 2005

CAC071-242245-
SAN BERNARDINO CA-
315 PM PDT SUN JUL 24 2005

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY 
HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES SHOWERS AND 
THUNDERSTORMS ARE DECREASING IN INTENSITY AND AREAL COVERAGE ACROSS 
SOUTHWESTERN SAN BERNARDINO COUNTY. SO THE FLASH FLOOD WARNING WILL 
BE ALLOWED TO EXPIRE.

NUMEROUS REPORTS OF STREET AND SMALL STREAM FLOODING HAVE BEEN 
REPORTED ACROSS THE HIGH DESERT AREAS AND INTO THE SAN BERNARDINO 
MOUNTAINS. AT 218 PM MUDSLIDES WERE REPORTED ACROSS THE THE VALLEY 
OF THE FALLS DRIVE 3 TO 4 FEET DEEP CUTTING OFF FOREST FALLS FROM 
HIGHWAY 38. 

LOCALLY HEAVY RAIN AROUND ONE INCH HAS BEEN REPORTED NEAR THE DEER 
CREEK DAM IN THE PAST HOUR. RUNOFF FROM THIS STORM COULD STILL 
PRODUCE URBAN AND SMALL STREAM FLOODING AS IT MOVES SOUTH AROUND 10 
MPH...HOWEVER WIDESPREAD HEAVY RAIN HAS ENDED OVER MOST OF THE 
WARNED AREA. DOPPLER RADAR WILL BE MONITORED FOR POSSIBLE ADDITIONAL 
WARNINGS IF HEAVY RAIN REDEVELOPS.

LAT...LON 3404 11695 3405 11662 3414 11648 3443 11647

$$

JAD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 8:40 AM PDT, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 24, 8:40 AM PDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
840 AM PDT SUN JUL 24 2005

.SYNOPSIS...MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL BRING
SHOWERS AND THUNDERSTORMS AGAIN TODAY TO THE MOUNTAINS AND
DESERTS...MOSTLY DURING THE AFTERNOON. SOME OF THE SHOWERS AND
THUNDERSTORMS MAY DRIFT WEST INTO THE VALLEYS. A FLASH FLOOD WATCH
WILL BE IN EFFECT FROM NOON UNTIL 800 PM TODAY FOR THE MOUNTAINS...
DESERTS AND INLAND EMPIRE. DRIER AIR WILL BEGIN TO MOVE ACROSS THE
REGION MONDAY AND TUESDAY FOR FEWER STORMS. NEAR NORMAL TEMPERATURES
AND LOWER HUMIDITY ARE EXPECTED FOR THE BALANCE OF THE WEEK.
&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

IT WAS ANOTHER HUMID NIGHT INLAND WITH SOME RECORD HIGH MINIMUM
TEMPS LIKELY ONCE THE FINAL NUMBERS COME IN. ONGOING SHOWERS FROM
LAST NIGHT HAVE BEEN DRIFTING NW THROUGH THE LOWER DESERTS AND ARE
NOW MOVING THROUGH THE COACHELLA VALLEY...THE SAN DIEGO COUNTY
DESERTS...AND THE MOUNTAINS OF RIVERSIDE COUNTY. A FEW THUNDERSTORMS
ARE OCCURRING AS WELL. THE 00Z MIRAMAR SOUNDING SHOWS THAT THE
ATMOSPHERE IS NOT QUITE AS UNSTABLE AS YESTERDAY...BUT IS SOMEWHAT
MORE MOIST WITH OVER 2 INCHES OF PRECIPITABLE WATER. MID LEVEL WINDS
ALOFT WERE GENERALLY E AT 10 TO 15 MPH. A THIN STRATUS LAYER REMAINS
OVER THE COASTAL ZONES WITH TOPS AROUND 1K FT. LOOKS LIKE A WEAK
EDDY IS PERSISTING AS WELL.

THE FORECAST ZONES AND CURRENT FLOOD WATCH SUM UP THE SITUATION
WELL. WEAK INVERTED TROUGH REMAINS OVER THE AREA. NAM MODEL ALSO
SHOWS UPPER WINDS DECREASING AND VEERING LATER TODAY. EVEN THOUGH
THE ATMOSPHERE IS NOT QUITE AS UNSTABLE AS YESTERDAY...IT IS VERY
JUICY AND THE WIND PROFILE LOOKS GOOD FOR SLOW MOVING STORMS.

MOISTURE BEGINS TO DECREASE MONDAY AS UPPER TROUGH TO THE N BEGINS
TO DIG SE. THIS SHOULD EVENTUALLY DRY OUT THE AREA BY TUE OR WED SO
THE THREAT FOR THUNDERSTORMS WILL BE DECREASING.

&&

.AVIATION...
MARINE LAYER REMAINS VERY SHALLOW AND CONFINED TO THE IMMEDIATE
COAST. STRATUS LAYER IS QUITE THIN...BASES AROUND 900 FEET MSL WITH
TOPS AROUND 1100 FEET MSL BASED ON A RECENT TOP REPORT FROM SAN
TOWER. STRATUS SHOULD BREAK UP OVER THE NEXT COUPLE OF HOURS BUT
EXPECT IT TO RETURN LATER THIS EVENING AND TONIGHT.

ABOVE THE MARINE LAYER AND ELSEWHERE...THE AIRMASS IS UNSTABLE AS
SUBTROPICAL MOISTURE CONTINUES TO STREAM INTO THE AREA FROM THE EAST
AND SOUTHEAST WITH SCATTERED TO BROKEN CUMULUS AND ALTOCUMULUS
LAYERS...MOSTLY ABOVE 8000 FEET MSL. THIS MOISTURE SHOULD BRING MORE
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS WITH SOME OF THESE
THUNDERSTORMS DRIFTING OVER THE WESTERN VALLEYS ADJACENT TO THE
MOUNTAINS FROM TIME TO TIME. THUNDERSTORM BASES SHOULD BE AROUND
6000 FEET MSL BUT COULD GO LOCALLY LOWER. TOPS SHOULD BE ABOVE 40000
FEET MSL. THUNDERSTORMS MAYBE ACCOMPANIED BY FREQUENT LIGHTNING...
HEAVY SHOWERS...STRONG UP AND DOWN DRAFTS AND STRONG GUSTY SURFACE
WINDS. THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER SUNSET. THE AIR
MASS IS EXPECTED TO BEGIN TO DRY AND STABLIZE ON MONDAY WITH A
REDUCED CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS.

INLAND AIRPORTS SHOULD REMAIN VFR THROUGH MONDAY EXCEPT LOCALLY MVFR
DURING ANY THUNDERSTORM.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE
LAXHWOSGX.
FLASH FLOOD WATCH...SEE LAXFFASGX.

&&

PUBLIC...JAD
AVIATION...HORTON
Hazardous weather outlook, Jul 24, 4:00 AM PDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SUN JUL 24 2005

CAZ048-050-055-056-057-058-060-061-062-242300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE VALLEYS...MOUNTAINS...AND DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

VERY MOIST AND UNSTABLE FLOW FROM THE SOUTHEAST WILL BRING SHOWERS
AND THUNDERSTORMS AT TIMES TO THE MOUNTAINS AND DESERTS. SOME
SHOWERS AND THUNDERSTORMS WILL DRIFT WEST OF THE MOUNTAINS.
THUNDERSTORM ACTIVITY SHOULD DECREASE GRADUALLY MONDAY AND TUESDAY.

.DAY ONE... TODAY THROUGH TONIGHT.

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FROM NOON UNTIL 8 PM
TODAY FOR THE MOUNTAINS...DESERTS AND INLAND EMPIRE.

HIGH FLASH FLOOD POTENTIAL RATING FOR THE MOUNTAINS...DESERTS AND
INLAND EMPIRE. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE
POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE SIGNIFICANT.
DANGEROUS LIGHTNING...HAIL AND DAMAGING WINDS WILL ALSO BE THREATS
FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY. MODERATE FLASH
FLOOD POTENTIAL RATING MONDAY FOR THE MOUNTAINS AND DESERTS.
THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

DANGEROUS LIGHTNING...SMALL HAIL AND STRONG GUSTY WINDS WILL ALSO BE
THREATS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...NO ACTIVATION AT THIS TIME.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

MAXWELL

In the hours before

Local storm report, Jul 24, 12:14 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1214 PM PDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HEAVY RAIN       5 NW FOREST FALLS       34.14N 116.98W
07/24/2005  0.70 INCH        SAN BERNARDINO     CA   AMATEUR RADIO

            IN 15 MINUTES. EXACT LOCATION IS ANGELUS OAKS.

&&

BDOYLE
Local storm report, Jul 24, 12:16 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1216 PM PDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             5 NW FOREST FALLS       34.14N 116.98W
07/24/2005  0.50 INCH        SAN BERNARDINO     CA   AMATEUR RADIO

            0.25 INCH TO 0.50 INCH LASTED FOR TWO MINUTES

&&

BDOYLE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 1:44 PM PDTFlash Flood WarningSGXRiverside2 hr
Jul 24, 2:51 PM PDTSevere Thunderstorm WarningSGXRiverside54 min
Jul 24, 3:50 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.